West Virginia, 2013

Flash Flooding and Damaging Wind in West Virginia, August 28, 2013

August 28, 2013 · NWS RLX · 8 events in 6 counties and zones

A northwest flow, with disturbances aloft, dominated the area for this episode. A west to east frontal system lay well to the north, across northern Ohio early Wednesday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A northwest flow, with disturbances aloft, dominated the area for this episode. A west to east frontal system lay well to the north, across northern Ohio early Wednesday morning.

One large complex of storms dropped southeast through portions of north central West Virginia into the northern mountains of West Virginia during the predawn hours. Maximum rain amounts of 2 to 3 inches fell 3 to 4 hours over portions of Harrison, Taylor, and Barbour Counties. This caused some minor flash flooding.

The cold front moved further south during the day on the 28th, to near a Pittsburgh to Columbus line by late afternoon. After a lull in the rain, the afternoon heating combined with the instability and moisture to cause another round of thunderstorms and showers during the late afternoon and early evening.

The heaviest rains with this second round were slightly further south in West Virginia. The maximum amounts were also less than the predawn round, mostly in the 1 to 2 inch range. Yet, due to the wet ground, some minor flash flooding occurred again. One storm pulsed to a severe level in Braxton County.

The maximum rain totals from the 2 rounds were 3 to 5 inches.

In the wake of these rains, strong rises occurred along the Tygart Valley, the Greenbrier, and the Cheat River basins. On the 29th, the Tygart Valley River at Belington created just above its 14 foot flood stage, but caused no significant damage. Along the Shavers Fork, some camp grounds near Bowden were evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 28, 2:33 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 28, 2:33 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
333 AM EDT WED AUG 28 2013

.SYNOPSIS...
NORTHWEST FLOW ALOFT WITH EMBEDDED SHORTWAVES TODAY. COLD FRONT
CROSSES WEDNESDAY NIGHT. HIGH PRESSURE VISITS THURSDAY AND FRIDAY.
CHANCE OF SHOWERS AND STORMS RETURNS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
TWEAKED SKY GRIDS PER LATEST SATELLITE IMAGES AND SFC OBS. REST OF
FORECAST REMAINS REPRESENTATIVE.

730 PM UPDATE...
SCALED POPS WAY BACK FOR THIS EVENING AS CLOUDS PRECLUDED
INSTABILITY WHICH IN TURN SNUFFED CONVECTION.  FCST OTHERWISE ON
TRACK.

PREV DISCN...
SYNOPTICALLY SPEAKING...MODELS IN REASONABLE AGREEMENT ON
ESTABLISHING A PSEUDO WARM FRONT FROM NORTHERN OHIO SOUTHEASTWARD
INTO THE NORTHERN MOUNTAINS OF WEST VIRGINIA. THIS WILL MOVE LITTLE
UNDER NORTHWEST FLOW ALOFT UNTIL A STRONGER NORTHERN STREAM SHORT
WAVE DROPS DOWN FROM THE GREAT LAKES...AND RIDES A WAVE OF LOW
PRESSURE ALONG THIS BOUNDARY. THIS LOW WILL ALSO CARRY A COLD FRONT
SOUTHWARD TO THE WEST OF THE LOW. GIVEN THIS SYNOPTIC SETUP...IT IS
NOT SURPRISING THE MODELS KEEP MOST OF THE ORGANIZED ATTENDING
CONVECTION NEAR THIS BOUNDARY AND SURFACE LOW...WITH PERHAPS A BAND
OF CONVECTION FINALLY EXTENDING WESTWARD WITH THE FRONT ON
WEDNESDAY.

HOWEVER...WITH PW'S AOA 2 INCHES AND THE ATMOSPHERE NOT CAPPED OVER
MOST OF THE AREA...THE QPF FIELDS ARE MUCH MORE DIFFICULT TO DEAL
WITH. MESOSCALE WISE...THERE SHOULD BE SOME EXTENSION SOUTH AND WEST
ALONG THE CONVECTIVE COMPLEX BOUNDARY THIS AFTERNOON AND EVENING. NOT
SURE HOW MUCH...SO WILL COMPROMISE UNTIL THINGS BECOME
CLEARER...MEANING CONCENTRATING HIGHEST POPS IN THE NORTHEASTERN
THIRD OF THE AREA...WITH HIGH CHANCE INTO CENTRAL PORTIONS AND LOWER
CHANCE SOUTHWEST. OVERNIGHT...EXPECT ANOTHER COMPLEX TO RIDE
DOWN...WITH SIMILAR EFFECTS TO THE FIRST COMPLEX.

FOR WEDNESDAY...WILL THEN EXPAND THE HIGH POPS TO ACCOMPANY THE
FRONT AS IT DROPS SOUTH.

IN ANY CASE...ANY STORM COULD PRODUCE LOCALLY HEAVY RAIN...BUT WITH
INITIALLY HIGHER FFG...WE SHOULD BE ABLE TO ABSORB THE FIRST COMPLEX
THIS AFTERNOON AND EVENING. WILL LET THE EVENING SHIFT REEVALUATE
ANY POTENTIAL FLOODING LATER TONIGHT ONCE THINGS BECOME CLEARER.
AVERAGING GUIDANCE FORECAST TEMPS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
ALL IN ALL PREV FCST REMAINS ON TRACK WITH ONLY A FEW ADJUSTMENTS
HERE AND THERE. MUCH QUIETER IN THE SHORT TERM PERIOD WITH SYSTEM
FROM TODAY AND TONIGHT CONTINUING TO PULL SOUTHEASTWARD AND AWAY
FROM THE AREA.

12Z THURSDAY THE STRONG S/W TROUGH AND ASSOC LOW PROGGED TO BE WELL
EAST OF THE FORECAST AREA NEAR THE MID-ATLANTIC SEABOARD. COLD FRONT
IS THROUGH THE AREA AS WELL WITH HIGH PRESSURE PUSHING IN FROM THE
NORTHWEST WITH RESULTANT LIGHT NORTHERLY WINDS. AREA REMAINS UNDER
NORTHWEST FLOW ALOFT WITH LARGE UPPER HIGH PRESSURE CONTINUING TO
MEANDER OVER THE CENTRAL PART OF THE COUNTRY. STILL HAVE LINGERING
LLVL MOISTURE TRAPPED IN THE EAST/SOUTHEAST HIGH TERRAIN...ALBEIT
WITH LIMITED DEPTH BY 15Z TUE. CONSIDERED REMOVING POPS ALTOGETHER
WITH PWATS RIGHT AT ABOUT AN 1.00 INCH WITH VERY DRY AIR ALOFT...A
STOUT CAP AROUND THE 750MB-650MB RANGE...AND WIND DIRECTION VEERING
MORE NORTHEASTERLY AS THE DAY PROGRESSES THUS LESSENING OROGRAPHIC
EFFECTS. NONETHELESS SOME CONVERGENCE STILL NOTED ON THE RIDGETOPS
AND WILL KEEP THE SLIGHT CHANCE MENTION. DID LIMIT THUNDER MENTION
SOMEWHAT A BIT TIME-WISE AND COVERAGE- WISE THOUGH...KEEPING THUNDER
GENERALLY FAYETTE COUNTY AND POINTS SOUTHWEST AS IT APPEARS FURTHER
NORTHEAST THE CAP WILL REMAIN STRONG ENOUGH TO LIMIT ANY DEVELOPMENT
TO SHOWERS ONLY. MOST AREAS SHOULD SEE A NICE DAY ON THURSDAY WITH
MOSTLY SUNNY SKIES BY THE LATE MORNING AND AFTERNOON HOURS...WITH
MORE CLOUDS HANGING ON IN THE MOUNTAINS. INHERITED MAX TEMPS IN
THE MID/UPPER 80S LOWLANDS STILL ON TRACK.

00Z FRI TO 12Z FRI...ANY SHOWERS REMAINING SHOULD QUICKLY DISSIPATE
WITH THE LOSS OF DAYTIME HEATING...WITH A QUIET NIGHT IN STORE AS
SFC HIGH PRESSURE SETTLES OVER THE FORECAST AREA. FORECAST LOWS
FROM PREV SHIFT AROUND THE MID 60S LOWLANDS LOOK GOOD.

12Z FRI - 12Z SAT...ANOTHER NICE DAY ACROSS THE AREA WITH CONTINUED
NORTHWEST FLOW ALOFT UNDER MOSTLY SUNNY SKIES FOR MOST. SFC HIGH
PRESSURE CONTINUES PUSHING OFF TO THE SOUTHEAST. REALLY WANTED TO
KEEP THE FORECAST DRY FOR ALL FRIDAY. HOWEVER...CONSENSUS OF LATEST
NWP GUIDANCE IN FAIRLY DECENT AGREEMENT WITH A VORT MAX AND ITS LIFT
OUT AHEAD NEAR THE NORTHERN ZONES BY 18Z FRI. DECENT SFC CONVERGENCE
NOTED AS WELL WITH SOUTHEAST WINDS TO THE EAST OF THE MOUNTAINS WITH
A NEAR-CALM WIND OVER MUCH OF OUR AREA...AND WITH ANOTHER GOOD SLUG
OF MOISTURE AROUND THE 800MB-850MB RANGE OVER THE EASTERN
MOUNTAINS...WENT AHEAD AND INSERTED SLIGHT CHANCE POPS FOR THAT AREA.
NUDGED MAX TEMPS UP A COUPLE DEGREES MOST LOCATIONS PER PROGGED 925MB
TEMPS AROUND 24C-25C...UPPER 80S MOST LOWLAND LOCALES SEEM REASONABLE
WITH PERHAPS A 90F READING SOMEWHERE AROUND THE TRI-STATE AREA.
FRIDAY NIGHT SHOULD BE A NEAR CARBON COPY OF THURSDAY NIGHT...WITH
OVERNIGHT MINS PERHAPS A COUPLE WARMER VERSUS PREV NIGHT AND A FEW
MORE HIGH CLOUDS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WILL BE NORTHWEST FLOW DOMINANT IN WARM AND HUMID SURFACE CONDITIONS
THROUGH THE FIRST PART OF THE EXTENDED...WITH LINGERING CHANCES FOR
SHOWERS AND STORMS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
LONGWAVE PATTERN WILL SEE AN AMPLIFICATION TO THE RIDGE OVER THE
INTER MOUNTAIN WEST...AND A DEEPENING OF THE UPPER LEVEL LOW OVER
THE NORTHERN GREAT LAKES BY MONDAY. SUMMER CONDITIONS WILL YIELD TO
A CANADIAN AIRMASS AS WE BEGIN SEPTEMBER...WITH PRECIPITATION
CHANCES WANING BY MID WEEK.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
ISOLATED COVECTION EVIDENT IN RADAR IMAGES...WILL CONTINUE TO MOVE
SOUTH INTO WV OVERNIGHT. EXPECT MVFR CONDITIONS WITH THESE LIGHT
SHOWERS. INFREQUENT LIGHTNING HAS BEEN OBSERVED WITH THIS PCPN
ACTIVITY BUT STORMS ARE SHORT LIVED.

MVFR IN HAZE AND STRATOCU IN VERY WARM AND HUMID AIR...WITH
BOUNDARY LAYER WINDS AT OR ABOVE 15 KNOTS.

SHOWERS AND THUNDERSTORMS WILL LIKELY INCREASE IN INTENSITY AND
COVERAGE AROUND 18Z THROUGH THE EVENING HOURS TO PRODUCE IFR
CONDITIONS UNDER THE HEAVIEST SHOWERS.

LIGHT SW SFC FLOW OVERNIGHT WILL BECOME W AND A BIT GUSTY ON WED.
LIGHT W TO NW FLOW ALOFT OVERNIGHT WILL BECOME MODERATE W TO NW ON
WED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING AND COVERAGE OF CONVECTION COULD VARY
THRU THE PERIOD...ALONG WITH DEVELOPMENT OF OVERNIGHT STRATUS/FOG.
THE DENSE FOG FCST AT EKN OVERNIGHT MAY NOT QUITE PAN OUT DESPITE
THE MODEL CONSENSUS ON IT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    WED 08/28/13
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    L    L    L    L    L    M    M    M    M    M    M
HTS CONSISTENCY  M    L    L    L    L    M    M    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
EKN CONSISTENCY  L    L    L    L    L    L    L    L    M    M    H    H
PKB CONSISTENCY  H    H    H    L    L    L    H    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    L    L    L    L    M    M    M    M

AFTER 06Z THURSDAY...
IFR POSSIBLE IN STRATUS AND FOG LATE WED NT INTO THU MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...ARJ/TRM/JMV
SHORT TERM...50
LONG TERM...26
AVIATION...ARJ
Hazardous weather outlook, Aug 27, 8:18 PM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
918 PM EDT TUE AUG 27 2013

KYZ101>103-105-OHZ066-075-083>087-VAZ003-004-WVZ005>008-013>015-
024>026-033>035-290130-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
918 PM EDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ067-076-WVZ009>011-016>020-027>032-036>040-046-047-290130-
MORGAN-WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
918 PM EDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA ON WEDNESDAY. WITH
THE FIRST ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED BEFORE DAWN
WEDNESDAY...ADDITIONAL HEAVY DOWNPOURS POSSIBLE DURING THE DAY
WEDNESDAY MAY LEAD TO WATER CONCERNS. A FLASH FLOOD WATCH MAY
EVENTUALLY BE NEEDED...SHOULD CONFIDENCE IN FLASH FLOODING
POTENTIAL INCREASE.

THUNDERSTORMS COULD ALSO PRODUCE STRONG WIND GUSTS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

The radar

The Pittsburgh radar (KPBZ), 140 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Harrison

When
August 28, 3:45 AM EST to 7:45 AM EST
Where
Harrison County, Clarksburg to 1.29 mi NE of Glen Falls
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
39.280, -80.350

The Clarksburg Airport measured 2.64 inches of rain in 4 hours. At spotter in Bridgeport measured 2.83 inches. Small streams overflowed into yards and onto roads. One example was Ann Run in Bridgeport. Minor damage occurred to roads and culverts. Basement flooding also occurred.

Flash Flood, Taylor

When
August 28, 4:00 AM EST to 7:00 AM EST
Where
Taylor County, 1 mi W of Hepzibah to 0.75 mi W of Mc Gee
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
39.350, -80.189

Small streams overflowed into yards and onto roads. This included the headwaters of Simpson Creek. Route 76 near Flemington was closed.

Flash Flood, Barbour

When
August 28, 4:30 AM EST to 7:30 AM EST
Where
Barbour County, 1.21 mi NNE of Bear Mtn to 1.44 mi SSE of Overfield
Cause
Heavy Rain
Property damage
$35,000
Reported by
Social Media
Coordinates
39.236, -80.160

A spotter in Philippi measured 2.35 inches of rain.

Small streams overflowed onto roads. The county emergency manager said the area around Brownton and Galloway was hit the hardest with stream flooding. Near Galloway, water got around some old buildings.

Thunderstorm Wind, Braxton

When
August 28, 4:08 PM EST
Where
Braxton County, Frametown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.630, -80.870

Several trees were blown down.

Flash Flood, Harrison

When
August 28, 4:45 PM EST to 5:45 PM EST
Where
Harrison County, 0.87 mi NE of Clarksburg to 1.17 mi NE of Lost Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.289, -80.339

A second crest in streams occurred early in the evening. Another round of minor flash flooding resulted. Water overflowed out of streams and onto roads.

Flash Flood, Taylor

When
August 28, 5:15 PM EST to 6:15 PM EST
Where
Taylor County, 0.5 mi W of Hepzibah to 0.5 mi ENE of Belgium
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
39.350, -80.179

A second crest in streams occurred early in the evening. Another round of minor flash flooding resulted. Water overflowed out of streams and onto roads. Route 76 was again covered with water.

Flash Flood, Randolph

When
August 28, 6:10 PM EST to 10:45 PM EST
Where
Randolph County, 1 mi W of Valley Bend to 2.5 mi SE of Valley Bend
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.770, -79.949

The second round of showers and storms dumped 1 to 1.5 inches of rain on wet ground. Small streams overflowed onto roads. Some examples included along Kings Run and Chenoweth Creek. Water collected in low spots and surrounded some mobile homes.

Flash Flood, Upshur

When
August 28, 6:30 PM EST to 7:30 PM EST
Where
Upshur County, 1 mi W of Arlington to 1 mi E of Arlington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.800, -80.349

Rains of 1.5 to 2 inches caused streams to overflow onto roads. Yards were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464942, 464945, 464951, 464932, 464956, 464959, 464962, 464961.